Heavy Snow, Scott
- When
- February 14, 1:00 PM EST to 8:00 PM EST
- Where
- Scott forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Three inches of snow was reported at Gate City.
A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 12:31 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EST SUN FEB 14 2016
.DISCUSSION...
SNOW WILL BE PICKING UP ACROSS NE TN IN THE NEXT FEW HOURS...WHICH
WILL RESULT IN LOWERED CIGS AND VIS AT TRI. MAINLY MVFR CONDITIONS
ARE EXPECTED WITH THE SNOW...WITH HEAVIER BURSTS PRODUCING IFR VIS
AT TIMES. LIGHT SNOW IS POSSIBLE AT TYS AS WELL...BUT WITH MVFR
CONDITIONS AT WORST. WARM AIR ALOFT IS EXPECTED TO MOVE IN
OVERNIGHT...CHANGING SNOW TO A MIX OF FREEZING RAIN...SNOW...AND
SLEET. FORTUANTELY...PRECIP INTESNITY DURING THIS TRANSITION SHOULD
BE LIGHT...SO ICE ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT.
PRECIP SHOULD BECOME ALL RAIN AFTER SUNRISE...AND REMAIN LIGHT
THROUGH THE END OF THE TAF PERIOD. HEAVIER RAIN WILL LIKELY ARRIVE
AFTER 18Z TOMORROW.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JEFFERSON-KNOX-LOUDON-NW
BLOUNT-NORTH SEVIER-NORTHWEST COCKE-ROANE-SEVIER SMOKY
MOUNTAINS.
WINTER STORM WARNING UNTIL NOON EST MONDAY FOR ANDERSON-CAMPBELL-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JOHNSON-MORGAN-
NORTHWEST CARTER-NORTHWEST GREENE-SCOTT TN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL NOON EST MONDAY FOR LEE-RUSSELL-SCOTT-
WASHINGTON-WISE.
&&
DGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 516 AM EST SUN FEB 14 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151030- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 516 AM EST SUN FEB 14 2016 /416 AM CST SUN FEB 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STORM SYSTEM WILL BRING A MIXED BAG OF PRECIPITATION TO THE AREA THIS AFTERNOON INTO EARLY MONDAY...WITH THE MAIN IMPACTS ACROSS THE CENTRAL VALLEY...NORTHERN CUMBERLAND PLATEAU...SMOKY MOUNTAINS...NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. SNOW IS EXPECTED TO BEGIN FALLING THIS AFTERNOON ACROSS THE AREA. THE SNOW WILL GRADUALLY MIX WITH AND CHANGE TO SLEET AND RAIN OVERNIGHT INTO MONDAY. SOME POCKETS OF FREEZING RAIN WILL BE POSSIBLE AS WELL. THE PRECIPITATION IS EXPECTED TO BE ALL RAIN BY MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION MONDAY AND MONDAY NIGHT. HEAVY RAIN WILL BE POSSIBLE LATE MONDAY INTO MONDAY NIGHT...WHICH MAY CAUSE SOME FLOODING OF NORMALLY FLOOD PRONE AREAS. IN ADDITION...WINDS WILL BECOME STRONG AND GUSTY OVER SOME THE HIGHER ELEVATIONS OF EAST TENNESSEE MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WINTER PRECIPITATION REPORTS MAY BE NEEDED THIS AFTERNOON INTO MONDAY.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
Three inches of snow was reported at Gate City.
Four and a half inches of snow was reported at Nickelsville.
Snowfall was measured to a depth of 3.6 inches at Jonesville.
A snow depth of five inches was measured at Ewing.
Seven inches of snow was reported at Rose Hill.
Four inches of snow was reported at Coeburn.
Four inches of snow was reported at Emory-Meadow View.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617406, 617407, 617408, 617411, 617412, 617413, 617414.